Wyoming, 2009

Blizzard and Winter Storm in Wyoming, April 3 to 4, 2009

April 3 to 4, 2009 · NWS RIW · 10 events in 9 counties and zones

Low pressure in Colorado produced a prolonged period of northeast upslope flow across central and southern Wyoming. The result was four to eight inch snowfall accumulations across the lower elevations.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Low pressure in Colorado produced a prolonged period of northeast upslope flow across central and southern Wyoming. The result was four to eight inch snowfall accumulations across the lower elevations. Hardest hit areas included Johnson, Natrona, Fremont, and Sweetwater counties. Mountain snowfall was mainly confined to the 10 to 18 inch range. The exception was the east slope of the Wind River Mountains where accumulations up to two feet were estimated over the southern portion of the range. State Highway 28 over South Pass was closed as northerly wind gusted between 40 and 50 mph. A peak gust of 55 mph was measured on the pass shortly after 0200MST on Saturday, April 4. The combination of snowfall and wind closed many roads heading east or south from Natrona, Fremont, and Sweetwater counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 3, 1:45 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 3, 1:45 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
245 AM MDT FRI APR 3 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
INITIAL VORTICITY MAXIMUM ROTATING AHEAD OF THE MAIN UPPER TROUGH
MOVING UP THROUGH SOUTHERN WYOMING EARLY THIS MORNING. LATEST GFS
SOLUTION BACK TO PROGGING QUITE THE COMPLEX SCENARIO AT H7 TODAY.
INITIAL WAVE MOVING INTO SOUTHWEST WYOMING THIS MORNING CLOSES
OFF ALONG THIS ASSOCIATED H7 BAROCLINIC ZONE OVER SOUTHWEST WYOMING.
THIS H7 CIRCULATION MOVES NORTHEAST TO NEAR WORLAND BY MIDDAY.
THEN...A SOUTHERN H7 CLOSED LOW CIRCULATION DEVELOPS ALONG THE
BAROCLINIC ZONE ASSOCIATED WITH THE PARENT H5 TROUGH OVER EASTERN
UTAH AND WESTERN COLORADO THIS EVENING. THE SOUTHERN CLOSED LOW
BECOMES THE DOMINATE FEATURE BY TONIGHT AS H5 CIRCULATION CLOSED OFF.
ALL THIS COMPLEXITY EXPECTED TO STILL LEAD TO SIGNIFICANT
SNOWFALL FOR AREAS FAVORED IN STRONG NORTHEAST FLOW AT H7.
UPGRADED WINTER STORM WATCH TO WINTER STORM WARNINGS FOR THESE
AREAS. ISSUED WINTER WEATHER ADVISORIES FOR THE WIND RIVER BASIN
AND WESTERN SWEETWATER COUNTY WITH DOWNSLOPING FROM THE OWL CREEK
MOUNTAINS LIKELY TO SHADOW MOST OF THE WIND RIVER BASIN THROUGH
THE EVENT AND THE BEST SURFACE CONVERGENCE IN SOUTHERN WYOMING
WILL REMAIN OVER EASTERN SWEETWATER COUNTY. OF CONCERN IS THE
LATEST ECMWF CONTINUES TO BE VERY CONSISTENT...INDICATING A WEAK
H7 CIRCULATION OVER NORTHERN WYOMING THIS MORNING BUT THEN THE
SOUTHERN CIRCULATION ASSOCIATED WITH THE MAIN TROUGH QUICKLY
OVERWHELMS IT. THIS SCENARIO WOULD LEAD TO A STRONG TRANSITION TO
HEAVY SNOW AND STRONGER WIND SPEEDS. DAY SHIFT WILL HAVE TO KEEP A
CLOSE EYE THIS POSSIBILITY...STRONG WIND AND HIGH SNOW AMOUNTS FOR
THE OWL CREEK MOUNTAINS AND POSSIBLY THERMOPOLIS...THE LANDER
FOOTHILLS AND EAST WIND RIVER MOUNTAINS AND CASPER AND CASPER
MOUNTAIN. H5 LOW DEEPENS RAPIDLY ONCE IT CLEARS THE COLORADO
ROCKIES AND THE H7 LOW FOLLOWS SUIT. STRONG NORTHEAST H7 FLOW
CONTINUES OVER CENTRAL AND EASTERN WYOMING AS A RESULT.

SNOWFALL TAPERS OFF SATURDAY EVENING AS THE CLOSED LOW MOVES INTO
THE CENTRAL PLAINS. TRAILING ALBERTA CLIPPER SYSTEM REINFORCES
NORTHERLY FLOW OVER WYOMING SUNDAY...KEEPING CLOUDS AND A FEW
FLURRIES OVER THE CENTRAL AND EAST. HIGH AMPLITUDE UPPER LEVEL RIDGE
TRANSITIONS OVER EASTERN IDAHO SUNDAY NIGHT.

.LONG TERM...MONDAY THROUGH FRIDAY
UPPER RIDGE OVER THE REGION ON MONDAY INTO TUESDAY. DRY WEATHER
AND MILDER TEMPS EXPECTED. LOWERED THE PRECIP CHANCE IN THE WEST
ON TUE AND MAY NEED TO LOWER THEM MORE IF THE MODEL TIMING STAYS
DRY THROUGH 00Z WED. THE NEXT STORM SYSTEM TO IMPACT THE REGION
ARRIVES TUE NIGHT AND MOVES THROUGH THE CENTRAL ROCKIES ON WED.
THE TRACK VARIES ON THE GFS/ECMWF/UKMET MODELS ON WED WITH THE GFS
THE FASTEST AT 00Z THU WITH AN UPPER LOW IN SE COLORADO. THE ECMWF
HAS WEAK UPPER LOW ALONG THE WY/CO BORDER. UKMET SEEMS TOO SLOW.
HAVE ALTERED THE TUE NIGHT THROUGH WED FORECAST A LITTLE TO
REFLECT HIGHER PRECIP CHANCES. LINGER PRECIP OVER THE AREA WED
NIGHT AS STORM DEPARTS. UPPER RIDGE OVER THE AREA THURS AS ANOTHER
TROUGH APPROACHES WEST COAST. THIS SYSTEM SPLITS INTO TWO WITH AN
UPPER LOW TAKING SHAPE OFF THE CALIFORNIA COAST AND THE NORTHERN
STREAM TROUGH MOVING INTO THE PACIFIC NW. PRECIP CHANCES ON THURS
WERE LOWERED SOME AND MAY NEED TO REDUCED MORE IF THE DRY TREND
CONTINUES OVER THE NEXT FEW MODEL RUNS. SOME MOISTURE FORECAST TO
RETURN TO THE WEST ON THU NIGHT THROUGH FRI NIGHT IN A MOIST WEST
TO SOUTHWEST FLOW ALOFT. HAVE KEPT THE HIGHEST PRECIP CHANCES IN
THE WESTERN MTS FOR NOW AND CAN FINE TUNE IN THE COMING NIGHTS. A
LITTLE COOLER HIGHS ON WED THEN MILDER NEXT THURS AND FRI.

&&

.AVIATION...
A DEVELOPING WINTER STORM WILL CONTINUE TO MOVE NORTH AND EAST FROM
THE GREAT BASIN AS A COLD FRONT FROM MONTANA SPREADS SOUTH.
WIDESPREAD MVFR CEILINGS AND VISIBILITIES IN SNOW WITH AREAS OF IFR
CEILINGS AND VISIBILITIES WILL BE SPREAD ACROSS THE WEST AND SOUTH
OBSCURING THE MOUNTAINS.  THEN CONDITIONS WILL DETERIORATE ACROSS
THE NORTH IN THE MORNING WITH WIDESPREAD MVFR CEILINGS AND
VISIBILITIES IN SNOW WITH AREAS OF IFR CEILINGS AND VISIBILITIES
WILL BE SPREADING SOUTH EAST OF THE CONTINENTAL DIVIDE OBSCURING THE
MOUNTAINS.  BY MID AFTERNOON WESTERN AND CENTRAL WYOMING WILL HAVE
PREVAILING IFR CONDITIONS AS THE SNOWSTORM INTENSIFIES.

&&

.FIRE WEATHER...
MAJOR WINTER-LIKE STORM SYSTEM WILL BRING SNOW EAST OF THE DIVIDE
THROUGH SATURDAY. MODERATE TO STRONG NORTH WIND AT SPEEDS OF 15
TO 30 MPH AND GUSTY WILL BEGIN THIS AFTERNOON AND CONTINUE THROUGH
SATURDAY EVENING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT SATURDAY
FOR WYZ030.

WINTER STORM WARNING FROM NOON TODAY TO 6 PM MDT SATURDAY FOR
WYZ015-018-019.

WINTER STORM WARNING UNTIL 6 AM MDT EARLY THIS MORNING FOR
WYZ001-012-013.

WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM MDT SATURDAY
FOR WYZ002-003-005-007>011.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MDT SATURDAY FOR
WYZ017.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
SATURDAY FOR WYZ028-029.

WINTER WEATHER ADVISORY UNTIL 6 AM MDT EARLY THIS MORNING FOR
WYZ023-024.

WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM MDT
SATURDAY FOR WYZ020-022.

&&

SHORT TERM...CHURCH
LONG TERM...AR
AVIATION...C.BAKER
FIRE WEATHER...CHURCH
Hazardous weather outlook, Apr 2, 1:32 PM MST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
232 PM MDT THU APR 2 2009

WYZ001>020-022>030-031100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
232 PM MDT THU APR 2 2009

...WINTER STORM WARNINGS ARE IN EFFECT THROUGH FRIDAY FOR THE
TETONS...GROS VENTRES AND YELLOWSTONE NATIONAL PARK...

...WINTER STORM WARNINGS ARE IN EFFECT THROUGH TONIGHT FOR THE
JACKSON VALLEY...

...WINTER WEATHER ADVISORY IN EFFECT FOR THE FAR WESTERN VALLEYS
TODAY THROUGH TONIGHT...

...WINTER STORM WATCH IN EFFECT FOR MANY AREAS EAST OF THE DIVIDE AS
WELL AS ALONG THE INTERSTATE 80 CORRIDOR FRIDAY THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
SNOW WILL CONTINUE IN THE WEST TODAY AND TONIGHT AND LINGER INTO
FRIDAY IN THE WESTERN MOUNTAINS. SNOW WILL SPREAD EAST OF THE DIVIDE
FRIDAY MORNING AND CONTINUE THROUGH SATURDAY. SIGNIFICANT SNOWFALL
WITH AREAS OF SNOW AND BLOWING SNOW IS POSSIBLE ACROSS UPSLOPE
FAVORED AREAS OF CENTRAL WYOMING FRIDAY AFTERNOON THROUGH SATURDAY...
ESPECIALLY ALONG THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND FROM
LANDER TO CASPER AS WELL AS ALONG INTERSTATE 80 ACROSS SWEETWATER
COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STORM SYSTEM MAY IMPACT THE AREA TUESDAY AND WEDNESDAY. THIS
SYSTEM APPEARS AT THIS TIME TO BE WARMER THAN THE PREVIOUS STORMS TO
TRACK THROUGH THE AREA.  PRECIPITATION WILL LIKELY SPREAD INTO
WESTERN WYOMING TUESDAY AND INTO CENTRAL WYOMING WEDNESDAY. SNOW
LEVELS ARE FORECAST TO BE NEAR 6000 FEET WITH THIS STORM SO IT WILL
PRIMARILY AFFECT MOUNTAIN PASSES WITH SNOW-COVERED ROADS. STAY TUNED
FOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE IN
RIVERTON DURING THIS VERY ACTIVE AND QUICKLY CHANGING WEATHER
PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Bighorn Mountains Southeast

When
April 3, 4:00 AM MST to April 4, 4:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Winter Storm, Northeast Johnson County

When
April 3, 7:30 AM MST to April 4, 7:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
CoCoRaHS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Southeast Johnson County

When
April 3, 9:00 AM MST to April 4, 6:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
April 3, 2:00 PM MST to April 4, 7:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
April 3, 7:00 PM MST to April 4, 3:30 PM MST
Where
Lander Foothills forecast zone
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
April 3, 7:00 PM MST to April 4, 4:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Trained Spotter
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Casper Mountain

When
April 3, 8:00 PM MST to April 4, 8:00 PM MST
Where
Casper Mountain forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Natrona County Lower Elevations

When
April 3, 9:00 PM MST to April 4, 8:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, East Sweetwater County

When
April 3, 10:30 PM MST to April 4, 4:00 PM MST
Where
East Sweetwater County forecast zone
Reported by
Public
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Blizzard, Wind River Mountains East

When
April 3, 10:30 PM MST to April 4, 1:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157889, 157890, 157891, 157892, 157893, 157894, 157896, 157895, 157897, 157898.